Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO

July 21, 2000Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2000, 11:44 PM MDT for Lincoln County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 11:44 PM MDT (05:44 UTC)
Expired
Jul 22, 2000, 12:30 AM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 12:30 AM MDTHail 1Limon, CO
Jul 22, 12:34 AM MDTHail 1.5Genoa, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3104 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS55 KBOU 220544
SVRDEN
COC073-220630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1144 PM MDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1230 AM MDT

* AT 1144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF GENOA...OR ABOUT 18 MILES
  NORTH OF LIMON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3949 10370 3913 10352 3940 10321 3956 10360

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:58 PM MDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 21, 3:58 PM MDT, 7 hours 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
150 PM MDT FRI JUL 21 2000

...2ND AMENDMENT TO ADD ZONES 46 AND 47 TO TORNADO WATCH...

IN FOR ANOTHER ROUGH RIDE ACROSS NORTHEASTERN CO LATER THIS AFTN AND
ERLY THIS EVE.  SPC HAS NERN CO UNDER MODERATE RISK THIS AFTN AND
EVE WITH SLIGHT RISK ALG THE FNT RANGE.  SEE EITHER A TORNADO OR SVR
TSTORM WATCH COMING OUT ANY TIME NOW.  CONVECTIVE INITIATION IN SERN
WY AS OF 19Z OCCURRING UNDER FRONT LEFT QUAD OF A 60-70KT SPEED
MAX.  SEWRD TRACKING SPEED MAX CAN BE SEEN ON WATER VAPOR IMAGERY
OVR THE CO/WY BORDER NORTH OF STEAMBOAT.  SYNOPTIC LIFT PROVIDED BY
SPEED MAX...STG SFC HEATING AND COOLING ALOFT AND SFC DEWPTS IN THE
UPR 50S/LOWER 60S WILL PROVIDE THE INGREDIENTS FOR ISOLD TO WDLY SCT
SVR TSTMS.  SFC PLOTS AND LOW LVL WINDS OFF 88D SHOWING FORMATION OF
DEN CYCLONE WITH PREVALENCE OF SELY WINDS E OF A FNL-DEN-LIC LINE.
RUC AND ETA SBCAPES AS OF 19Z ALREADY IN THE 3000-3500 J/KG RANGE
OVR MORGAN...SWRN WASHINGTON AND NRN LINCOLN CTYS.  A 2ND CAPE
MAXIMA ALSO SHOWING UP OVR LOGAN CTY.  ETA AND NGM SHOWS 7H SHRTWV
AND MID-LVL SPEED MAX SWEEPING ACRS NERN PLNS OF CO BTWEEN 20Z-00Z
WITH INDICATIONS OF WHAT LOOKS LIKE A SQUALL LINE IN THE WIND...
BNDRY LYR VORTICITY...SFC-7H OMEGA..RH LAPSE RATE FIELDS.  STORMS
EXPECTED TO COME OFF THE MEDICINE BOW MTNS IN SERN WY AND RACE SEWRD
ACRS NERN PLAINS AT 25-35KT.  MID TO LATE AFTN TEMP PROFILE BECOMES
QUITE FAVORABLE FOR LARGE HAIL PRODUCTION WITH PASSAGE OF MID-LVL
THERMAL TROF. SHEAR PROFILE TODAY DOES NOT LOOK AS FAVORABLE AS
YESTERDAY...HWVR SHOULD HV ENOUGH TURNING WITH HEIGHT FOR ISOLD
TORNADOES/LANDSPOUTS ALG ADVANCING STORM FRONT.  BUT MAIN SVR WX
LOOKS TO BE LARGE HAIL (2-3 INCH DIAMETER RNG) AND VERY STG STRAIGHT
LINE T-STORM WINDS (IN EXCESS OF 60 KTS).  MDLS SHOW STORM FRONT
RACING SEWRD OUT OF THE CWA BY 03Z WITH VRY STG DOWNWARD FORCING...
STABLIZATION AND DRYING IN ITS WAKE.  COULD ALSO SEE A ONE OR TWO
SVR STORMS FIRING ALG THE FRONT RANGE/CNTRL AND SRN URBAN CORRIDOR
BTWN 22Z-02Z WITH PASSAGE OF VIGOROUS OUTFLOW BOUNDARIES.  OVRNGT...
DO NOT SEE A LOT OF LOW LVL MSTR HANGING AROUND FOR LOW CLOUD/FOG
FORMATION.  SO CLR/MO CLR SKIES WILL BE THE RULE.

ON SATURDAY...FLOW ALOFT REMAINS NWLY WITH UPR RIDGE AMPLIFYING OVR
UT AND WRN CO.  STILL SEE ENOUGH MSTR AND INSTABILITY AROUND FOR
WDLY/SCT TSTORMS IN THE MTNS AND ON THE PLAINS.  AS DAY GOES
ON...MDLS SHOW LOW LVL MOISTURE DECREASING ACRS THE PLAINS WITH
DRIER NWLY FLOW ALOFT MIXING DOWN THRU THE AFTN.  SKIES WILL
GENERALLY BY MO SUNNY/PARTLY CLDY ON SAT WITH MAX TEMPS SIMILAR TO
THOSE OBSERVED TODAY.

LOOKING AHEAD TO SUN THRU WED...SEE SLOW WARMUP SUN AND MON WITH
RISING HEIGHTS AS GREAT RIDGE SHIFTS EWRD.  ENUF MID-LVL MSTR AROUND
FOR A FEW LATE DAY...MOSTLY HIGH BASED STORMS BOTH DAYS.  BY
TUE...FLOW ALOFT BECOMES ZONAL AS PER MRF...UKMO AND ECMWF AS WRN
CONUS RIDGE FLATS AND RETREATS TO THE DESERT SW.  MOISTURE LVLS
INCREASE WITH WHAT APS TO BE A WK FRONTAL PASSAGE ON TUE.  SO
SLIGHTLY COOLER ON TUE WITH A CHANCE FOR AFTN/EVE SHWRS AND TSTORMS.
WILL ALSO MENTION CHC OF TSTMS AS WELL ON WED.               BAKER

.DEN...TORNADO WATCH THIS EVE UNTIL 9 PM MDT FOR PORTIONS OF NERN CO
         ZNS 42..44..48..49 AND 50.
       TORNADO WATCH THIS EVE UNTIL 10 PM MDT FOR ERN ELBERT AND
         LINCOLN CTYS ZNS 46 AND 47.

In the hours before

Special weather statement, Jul 21, 8:55 PM MDT, 2 hours 49 minutes before
COZ038-050210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
9 PM MDT THU JULY 20 2000

...TORNADO WATCH FOR NORTHEASTERN COLORADO EXPIRED...

THE TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEASTERN
COLORADO HAS EXPIRED AT 9 PM MDT.

ELBERT       LINCOLN         LOGAN            MORGAN
PHILLIPS     SEDGWICK        WASHINGTON       WELD

THE THUNDERSTORMS RESPONSIBLE FOR PRODUCING SEVERE WEATHER AND
TORNADOES THIS AFTERNOON HAVE MOVED OUT OF NORTHEASTERN COLORADO
AND THE AIRMASS IS BEGINNING TO STABLIZE.  THERE IS NO LONGER
A THREAT OF SEVERE WEATHER IN NORTHEAST COLORADO AND THE TORNADO
TORNADO WATCHES COVERING THESE COUNTIES HAS EXPIRED.

GCF
Local storm report, Jul 21, 9:57 PM MDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
955 PM MDT FRI JULY 21 2000

...PRELIMINARY STORM REPORT FOR JULY 21 2000...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

602 PM     5 N RIVERSIDE RESERVOIR   CO   TORNADO
07/21/00   WELD/MORGAN                    FOR 15 MINUTES IN
                                          EAST CENTRAL WELD AND
                                          WESTERN MORGAN COUNTIES

622 PM     5 N ANTON                 CO   TORNADO
07/21/00   WASHINGTON

625 PM     1 NE WIGGINS              CO   1.00 INCH HAIL
07/21/00   MORGAN

642 PM     1 SE WIGGINS              CO   1.75 INCH HAIL
07/21/00   MORGAN

646 PM     2 SE WELDONA              CO   STRONG WINDS
07/21/00   MORGAN                         4-5 INCH BRANCHES BLOWN
                                          OFF TREES ALONG HWY 144

650 PM     5 N ANTON                 CO   2.75 INCH HAIL
07/21/00   WASHINGTON

717 PM     LINDON                    CO   0.88 INCH HAIL
07/21/00   WASHINGTON

728 PM     4 S OVID                  CO   0.88 INCH HAIL
07/21/00   WASHINGTON

730 PM     8 S ANTON                 CO   2.00 INCH HAIL
07/21/00   WASHINGTON

737 PM     4 N LAST CHANCE           CO   0.75 INCH HAIL
07/21/00   WASHINGTON

750 PM     ANTON                     CO   2.75 INCH HAIL
07/21/00   WASHINGTON

800 PM     3 S THURMAN               CO   0.75 INCH HAIL
07/21/00   LINCOLN

804 PM     9 S LAST CHANCE           CO   1.25 INCH HAIL
07/21/00   WASHINGTON

END

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTTornado WarningBOUMorgan, Weld44 min
Jul 21, 6:17 PM MDTTornado WarningBOUWashington43 min
Jul 21, 6:27 PM MDTTornado WarningBOUMorgan, Weld48 min
Jul 21, 6:50 PM MDTTornado WarningBOUWashington25 min
Jul 21, 7:04 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan41 min
Jul 21, 7:18 PM MDTTornado WarningBOUWashington27 min
Jul 21, 7:21 PM MDTSevere Thunderstorm WarningBOUSedgwick39 min
Jul 21, 7:45 PM MDTSevere Thunderstorm WarningBOULincoln, Washington45 min
Jul 21, 7:51 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick39 min
Jul 22, 12:19 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 22, 12:56 AM MDTSevere Thunderstorm WarningBOULincoln34 min
Jul 22, 1:08 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe37 min
Jul 22, 1:36 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert39 min
Jul 22, 2:12 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min
Jul 22, 2:45 AM MDTSevere Thunderstorm WarningBOULincoln45 min
Jul 22, 5:49 PM MDTSevere Thunderstorm WarningBOUWeld41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.